Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 206, NWS Paducah, KY

October 10, 2017Johnson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Oct 10, 2017, 6:07 PM CDT for Johnson County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2017, 6:07 PM CDT (23:07 UTC)
Expired
Oct 10, 2017, 6:45 PM CDT
In force
38 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Johnson County, IL

The radar

The Paducah radar (KPAH), 45 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 1:28 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Oct 10, 1:28 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
128 PM CDT Tue Oct 10 2017

.SHORT TERM...(Tonight through Thursday night)
Issued at 119 PM CDT Tue Oct 10 2017

Visible satellite imagery and surface observations show the cold
front on our western doorstep already, but it has been standing in
place there for the past 2-3 hours, awaiting its upper energy push
that will propel it on across our FA. This will come later this
afternoon/evening. Meanwhile Laps data does show that wedge of
breakout clouds has allowed MUCapes to rise into 1500 ish J/KG
range, with upwards to nearly 2500 just to our south. This area
may be short-lived however, as additional dense cloud cover is
nearby. We'll thereby have a short window for strong/svr storm,
still in Marginal risk.

Fropa brings gusty shift to west/northwest winds and then
drier/cooler air replaces our almost summer like warm/humid
airmass for the next couple days thereafter. Dew points some
15-20F cooler are poised to usher across the FA.

.LONG TERM...(Friday through Tuesday)
Issued at 119 PM CDT Tue Oct 10 2017

Ridging upper heights/high pressure will bring warming profile as
we head into the weekend. The next cold front takes shape and
makes passage Sunday afternoon and evening. Models are
synchronizing on this solution so we made only minor massages to
the overall long term forecast. Mainly, we direct Pops to
along/ahead of the front, ie mainly Sunday-Sunday night. In
addition, the preceding warm up, we bump up a degree or two from
the mean/blend, as well as the post frontal day 1 cooldown, where
we shave off a degree from the mean/blend. 80s/60s will be replaced
by 70s/50s, similar to the short term frontal passage.

&&

.AVIATION...
Issued at 119 PM CDT Tue Oct 10 2017

Satellite shows some break in the clouds but still plenty of
flight restricting bases scattered to broken across all terminals.
A cold front is poised just west of SEMO attm, and will be making
passage this evening. A chance of showers/thunderstorms with IFR
restrictions to both cigs/vsbys may accompany its passages. Winds
will shift to the west/northwest and gust upon passage.
Time/heights and mos suggest lingering low layer RH may result in
fog or low stratus type post frontal environ late tonight-early
tmrw, even with light nwlys. We'll hint at that as well.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Oct 10, 4:39 AM CDT, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
439 AM CDT Tue Oct 10 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
439 AM CDT Tue Oct 10 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The Storm Prediction Center continues to outlook a marginal risk
of severe thunderstorms this afternoon and evening, particularly
from 3 to 8 p.m. Damaging wind is the primary severe weather
concern, with a limited risk for large hail. Storm hazards will
also include lightning and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A chance of thunderstorms is forecast for all or a portion of the
region late Saturday night through Sunday night. Locally heavy
rainfall and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening,
especially across southeast Missouri and southern Illinois.

RJP/DRS

In the hours before

Local storm report, Oct 10, 2:37 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
237 PM CDT TUE OCT 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     FLASH FLOOD      CENTRAL CITY            37.30N 87.13W
10/10/2017                   MUHLENBERG         KY   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED DUE TO HIGH WATER IN CENTRAL CITY.
            ROAD CREWS HAVE PUT UP BARRICADES.

0150 PM     FLASH FLOOD      CENTRAL CITY            37.30N 87.13W
10/10/2017                   MUHLENBERG         KY   LAW ENFORCEMENT

            VEHICLE DROVE INTO FLOODED ROAD AROUND THE 200 BLOCK OF
            SOUTH 2ND STREET IN CENTRAL CITY. DRIVER AND VEHICLE WERE
            MOVED TO SAFETY.

0230 PM     HEAVY RAIN       6 N GREENVILLE          37.29N 87.18W
10/10/2017  M4.24 INCH       MUHLENBERG         KY   MESONET

            RAINFALL FROM 11 AM THROUGH 230 PM CDT. REPORT FROM
            KENTUCKY MESONET OBSERVATION SITE.

&&

K. SMITH
Local storm report, Oct 10, 2:46 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT TUE OCT 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FLASH FLOOD      1 NE MORTONS GAP        37.25N 87.46W
10/10/2017                   HOPKINS            KY   PUBLIC

            FLAT CREEK ROAD OFF OF HIGHWAY 813 FLOODED. REPORT
            RELAYED VIA SOCIAL MEDIA.

&&

K. SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:35 AM CDTFlash Flood WarningPAHBallard3 hr
Oct 10, 10:30 AM CDTSpecial Weather StatementPAHUnion30 min
Oct 10, 10:44 AM CDTSevere Thunderstorm WarningPAHHenderson, Union15 min
Oct 10, 11:17 AM CDTAreal Flood AdvisoryPAHHenderson118 min
Oct 10, 1:35 PM CDTAreal Flood AdvisoryPAHMuhlenberg115 min
Oct 10, 6:37 PM CDTSevere Thunderstorm WarningPAHBallard23 min
Oct 10, 6:50 PM CDTSpecial Weather StatementPAHBallard40 min
Oct 9, 10:49 PM CDTSpecial Weather StatementPAHFranklin26 min
Oct 9, 10:54 PM CDTSpecial Weather StatementPAHFranklin21 min
Oct 10, 7:41 AM CDTFlash Flood WarningPAHHamilton, Jefferson, Wayne3 hr
Oct 10, 8:48 AM CDTAreal Flood WarningPAHEdwards, Wabash, Wayne3 hr
Oct 10, 9:03 AM CDTFlash Flood WarningPAHEdwards, Wabash, Wayne3 hr
Oct 10, 5:20 PM CDTSevere Thunderstorm WarningPAHUnion25 min
Oct 10, 5:43 PM CDTSevere Thunderstorm WarningPAHUnion32 min
Oct 10, 5:53 PM CDTTornado WarningPAHUnion26 min
Oct 10, 6:55 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope35 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.